Sometimes kids who take high doses of drugs for cancer, infection, or other illnesses develop hearing or balance problems (or both) as a result of taking the drugs. When a medication damages the inner ear — the part of the ear responsible for receiving/sending sounds and controlling balance — it's called ototoxicity or "ear poisoning."
The degree of damage to the ear depends on what type of drug a child is taking, how much, and for how long. And the severity can vary from child to child. Some kids may have no or very minimal hearing loss and "ringing in the ears" (tinnitus), while others may experience major problems with balance and/or profound hearing loss (deafness).
Fortunately, when ototoxicity is caught early, doctors can try to prevent problems from becoming worse and get kids the rehabilitation they need to address the damage that's been done.
Signs and Symptoms
Some kids may notice obvious hearing problems, usually in both ears (called bilateral hearing loss). They may have trouble hearing certain things, from high-pitched sounds to talking if there's background noise. Or they may have tinnitus, which can cause not just that annoying ringing in the ears but other strange sounds like hissing, buzzing, humming, and roaring.
Sometimes, though, there's only limited damage, and kids might not even notice a problem. Or they might just have a hard time hearing high-frequency sounds while everything else sounds perfectly clear. As a parent, it can be hard to tell at any given moment whether your child can't hear you or (like most kids) just isn't listening or paying attention.
Most kids with hearing problems:
- have limited, poor, or no speech
- are frequently inattentive
- have problems in school or difficulty learning
- need to constantly turn up the volume on the TV or stereo
- fail to respond to conversation-level speech or answer appropriately (babies and pre-verbal children fail to "startle" or turn their heads when they hear a loud sound)
When balance is affected, kids may fall frequently and have symptoms of disequilibrium— an unsteady "woozy" feeling that makes it hard to stand up, walk, or climb the stairs without falling. They may walk with their legs too far apart or be unable to walk without staggering. And walking in the dark can also be tricky.
In the most severe cases, vision also can be affected and kids may see images that bounce, jump erratically, or look blurry whenever they move their heads (called oscillopsia). As a result of balance and vision problems, kids may get headaches often, or feel lightheaded, dizzy, or disoriented. Nausea, vomiting, and diarrhea also might occur, as can changes in heart rate and blood pressure.
The symptoms of ototoxicity can come on suddenly after a course of medication or show up gradually over time.
There's no way to test if a drug has caused ototoxicity, but doctors have a pretty good idea of which medications can increase your child's risk.
Before having your child take any new medication, ask your doctor about any potential side effects so that you know what to expect and look for. Some doctors will tell you if a drug has any major ototoxicity risks, and if so, may recommend that your child regularly see an audiologist (hearing specialist) or vestibular therapist (someone trained in treating balance problems), who can watch for potential problems.
If a doctor thinks that your child is affected, he or she may check hearing or balance abilities, or refer you to an audiologist or otolaryngologist (ear, nose, and throat specialist) for tests, which may include:
- Behavioral hearing tests. These involve careful observation of a child's behavioral response to sounds like calibrated speech and pure tones. Pure tones are the distinct pitches (frequencies) of sounds. Sometimes other calibrated signals are used to obtain frequency information.
- Auditory brainstem response (ABR) test. Tiny earphones are placed in the ear canals. Usually, click-type sounds are amplified through the earphones, and electrodes measure the auditory (hearing) nerve's response to those sounds.
- Otoacoustic emissions (OAE) test. A tiny probe is placed in the ear canal, then many pulse-type sounds are introduced and an "echo" response from cells in the inner ear is recorded. A normal recording is associated with normal inner ear function and reflects normal hearing. This test, along with the ARB, is usually used on infants and young children.
- Electronystagmogram (ENG). To assess balance, a computer monitors involuntary eye movements (called nystagmus) while a child is asked to focus on a visual target, or while hot or cold water is injected into the ear canal. The head may also be manipulated into different positions while doctors observe eye movements.
- Posturography. This test measures a child's ability to balance while standing on a stable or unstable platform.
- Balance questionnaires. If your child is old enough to describe a medical problem, he or she may be asked a series of questions about the level of dizziness experienced throughout the day while performing different activities.
While these tests can diagnose hearing or balance issues, most problems due to ototoxicity usually go undetected. That's because kids may have very minimal hearing loss with symptoms that don't seem worth telling parents or doctors about. Or, they may not notice anything at all.
And balance problems can be even tougher to detect, since kids have a much harder time than adults recognizing and describing balance problems.
Although research continues on drugs to prevent or reverse ototoxicity, currently there's no surefire way to reverse it. The good news, though, is that the ear might just need time to heal.
And some kids may have no further hearing or balance problems if they can stop taking the medication that's causing their symptoms. Doctors may be able to help keep problems due to ototoxicity from getting worse by changing the dosage or medication. However, that's not always possible — certain drugs are crucial to fighting specific infections or diseases, which may mean that switching to a different drug or reducing the dose just isn't an option. These kids may benefit from auditory or listening therapy and speech (lip) reading.
Those with serious damage to the inner ear also may need an amplification device, hearing aid, or cochlear implant.
An amplification device called an FM system can help reduce background noise. FM systems, sometimes called "auditory trainers," may be provided in the classroom to improve hearing in group or noisy environments and also can be fitted for personal or home use. Other assistive listening or alerting devices may help older kids.
Hearing aids come in various forms that fit inside or behind the ear and make sounds louder. They are adjusted by an audiologist so that the sound coming in is amplified enough to allow the person with a hearing impairment to hear it clearly. Sometimes, the hearing loss is so severe that the most powerful hearing aids can't amplify the sound enough. In those cases, a cochlear implant may be recommended.
Cochlear implants are surgically implanted devices that bypass the damaged inner ear and send signals directly to the auditory nerve. A small microphone behind the ear picks up sound waves and sends them to a receiver that has been placed under the scalp. This receiver then transmits impulses directly to the hearing nerve. These signals are perceived as sound and allow the person to hear.
If balance problems are an issue for kids, they will undergo balance therapy (also called vestibular rehabilitation) with a physical or vestibular therapist. Therapy may include training exercises that help strengthen balance skills and coordination. Exercises may involve bending down, standing or walking with eyes open and then with eyes closed, or having a therapist reposition your child's head at different angles to move fluid or debris out of certain parts of the ear.
Early Detection Is Key
The earlier a child is diagnosed with ototoxicity, the sooner treatment can begin.
In the very young, it's especially important to catch it early. That's because babies and toddlers need to be able to hear voices and conversations clearly in order to fully develop their speech and language skills. For older kids, hearing problems can affect how they socialize and communicate with others and how they do in school. And balance problems can have a huge effect on kids of any age, especially since it can put them at risk for dangerous falls.
If your child is having hearing and/or balance problems and is taking high doses of medications, talk to your doctor. Be sure to mention all of your child's symptoms, whether they seem related or not. For instance, you might not think things like trouble walking or paying attention in school could have anything to do with the ears, but they might.
If you're concerned about any medication your child is taking, always contact your doctor — never change the dose or stop giving your child a medication without talking to your doctor first.
Reviewed by: Robert C. O'Reilly, MD
Date reviewed: January 2009